Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the number of generators of Cohen-Macaulay ideals

Authors: Clare D'Cruz and J. K. Verma
Journal: Proc. Amer. Math. Soc. 128 (2000), 3185-3190
MSC (1991): Primary 13H10, 13D40
Published electronically: June 7, 2000
MathSciNet review: 1676364
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Several bounds on the number of generators of Cohen-Macaulay ideals known in the literature follow from a simple inequality which bounds the number of generators of such ideals in terms of mixed multiplicities. Results of Cohen and Akizuki, Abhyankar, Sally, Rees and Boratynski-Eisenbud-Rees are deduced very easily from this inequality.

References [Enhancements On Off] (What's this?)

  • [A] Shreeram Shankar Abhyankar, Local rings of high embedding dimension, Amer. J. Math. 89 (1967), 1073–1077. MR 0220723
  • [Ak] Y. Akizuki, Zur Idealtheorie der einartigen Ringbereiche mit dem Teilerkettensatz, Jap. J. Math. 14 (1938), 85-102.
  • [B] P. B. Bhattacharya, The Hilbert function of two ideals, Proc. Cambridge Philos. Soc. 53 (1957), 568–575. MR 0089835
  • [BED] Maksymillian Boratyński, David Eisenbud, and David Rees, On the number of generators of ideals in local Cohen-Macaulay rings, J. Algebra 57 (1979), no. 1, 77–81. MR 533101, 10.1016/0021-8693(79)90209-6
  • [C] I. S. Cohen, Commutative rings with restricted minimum condition, Duke Math. J. 17 (1950), 27–42. MR 0033276
  • [DGV] L. R. Doering, Tor Gunston and W. Vasconcelos, Cohomological degrees and Hilbert functions of graded modules, Amer. J. Math. 120 (1998), 493-504. CMP 98:13
  • [KV] Daniel Katz and J. K. Verma, Extended Rees algebras and mixed multiplicities, Math. Z. 202 (1989), no. 1, 111–128. MR 1007742, 10.1007/BF01180686
  • [NR] D. G. Northcott and D. Rees, Reductions of ideals in local rings, Proc. Cambridge Philos. Soc. 50 (1954), 145–158. MR 0059889
  • [R1] D. Rees, 𝔞-transforms of local rings and a theorem on multiplicities of ideals, Proc. Cambridge Philos. Soc. 57 (1961), 8–17. MR 0118750
  • [R2] D. Rees, Multiplicities, Hilbert functions and degree functions, Commutative algebra: Durham 1981 (Durham, 1981) London Math. Soc. Lecture Note Ser., vol. 72, Cambridge Univ. Press, Cambridge-New York, 1982, pp. 170–178. MR 693635
  • [R3] D. Rees, Generalizations of reductions and mixed multiplicities, J. London Math. Soc. (2) 29 (1984), no. 3, 397–414. MR 754926, 10.1112/jlms/s2-29.3.397
  • [R4] D. Rees, Estimates for the minimum number of generators for Cohen-Macaulay ideals , preprint.
  • [RS] D. Rees and R. Y. Sharp, On a theorem of B. Teissier on multiplicities of ideals in local rings, J. London Math. Soc. (2) 18 (1978), no. 3, 449–463. MR 518229, 10.1112/jlms/s2-18.3.449
  • [S] J. D. Sally, Bounds for the number of generators of Cohen-Macaulay ideals, Pacific J. Math. 63(1976), 517-520.
  • [T1] Bernard Teissier, Cycles évanescents, sections planes et conditions de Whitney, Singularités à Cargèse (Rencontre Singularités Géom. Anal., Inst. Études Sci., Cargèse, 1972) Soc. Math. France, Paris, 1973, pp. 285–362. Astérisque, Nos. 7 et 8 (French). MR 0374482
  • [T2] B. Teissier, Sur une inégalité à la Minkowski pour les multiplicités, appendix to : D. Eisenbud and H. Levine, an algebraic formula for the degree of $C^{\infty}$ map-germ Ann. Math. 106 (1977), 19-44.
  • [V] G. Valla, Generators of ideals and multiplicities, Comm. Algebra 15(1981), 1541-1549.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13H10, 13D40

Retrieve articles in all journals with MSC (1991): 13H10, 13D40

Additional Information

Clare D'Cruz
Affiliation: SPIC Mathematical Institute, 92 G. N. Chetty Road, T. Nagar, Chennai 600 017, India

J. K. Verma
Affiliation: Department of Mathematics, Indian Institute of Technology, Bombay, Powai, Mumbai 400 076, India

Keywords: Cohen-Macaulay ring, Cohen-Macaulay ideal, number of generators of ideals, multiplicities, mixed multiplicities
Received by editor(s): October 7, 1998
Received by editor(s) in revised form: January 7, 1999
Published electronically: June 7, 2000
Additional Notes: Presented at the first national meeting of commutative algebra and algebraic geometry held at the Institute of Astrophysics, Kodaikanal, India, March 1998.
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2000 American Mathematical Society